MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + MASK INTERFACE ADAPTER; BTT

FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + MASK INTERFACE ADAPTER; BTT
Model Number OPT980
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Airway Obstruction (1699)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Fisher & paykel healthcare (f&p) has requested for the complaint device to be returned for evaluation.We will provide a follow up report upon completion of our investigation.Product background: the opt980 optiflow + mask interface adapter is a patient interface used for delivery of humidified respiratory gases and allows for the connection of a heated breathing tube to a standard vented face mask or to a patient's tracheostomy.Optiflow + interfaces are designed for use with the airvo 2 series of humidification devices.The airvo 2 device is intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.The airvo 2 should not be used for life support purposes, and appropriate patient monitoring must be used at all times.The interface is held in place by a head strap and also includes a lanyard which is placed around the patient's neck or attached to the patient's clothing or bedding to remove the load of the breathing circuit from the patient's interface.
 
Event or Problem Description
A healthcare facility in michigan reported via a fisher & paykel healthcare (f&p) field representative that the tubing of an opt980 optiflow + mask interface adapter was found damaged during use and the patient developed a mucous plug.The healthcare facility reported that the patient was treated by the application of a bag-valve mask and suctioning, and the subject opt980 was replaced with a new one.No further patient consequences were reported.
 
Additional Manufacturer Narrative
(b)(4).Product background: the opt980 optiflow + mask interface adapter is a patient interface used for delivery of humidified respiratory gases and allows for the connection of a heated breathing tube to a standard vented face mask or to a patient's tracheostomy.Optiflow + interfaces are designed for use with the airvo 2 series of humidification devices.The airvo 2 device is intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.The airvo 2 should not be used for life support purposes, and appropriate patient monitoring must be used at all times.The interface is held in place by a head strap and also includes a lanyard which is placed around the patient's neck or attached to the patient's clothing or bedding to remove the load of the breathing circuit from the patient's interface.Method: the complaint opt980 optiflow + mask interface adapter was received at fisher & paykel healthcare (f&p) in new zealand for investigation, where it was visually inspected.Our investigation is based on the information provided by the healthcare facility, our evaluation of the returned device and our knowledge of the product.Results: the healthcare facility reported that the tubing of an opt980 optiflow + mask interface adapter was found damaged and the patient developed a mucous plug.The patient was provided alternative therapy via a bag-valve mask and suctioning while the subject opt980 was replaced.It was further reported that the patient was not being monitored while they were using the subject opt980.Visual inspection of the returned opt980 revealed the tubing was torn next to the manifold.The remaining tubing was stretched and the film of the tubing at the site of damage was wrinkled, which indicates the damage was consistent with an external force being applied to the tubing.Conclusion: we are unable to determine the cause of the reported event.However, based on our knowledge of the product and our observation that parts of the tubing were stretched, the reported event was likely caused by the cannula being subjected to excessive force during use.It should also be noted that the patient was not being monitored while they were using the subject opt980.Manufacturing controls for the opt980 optiflow + mask interface adapter include inspections during production for visual defects including cracks, tears, inclusions, discoloration and stretching or deformation.Any product that fails the visual inspection is disposed of.The subject opt980 would have met the required specifications.The user instructions which accompany the opt980 optiflow + mask interface adapter show in pictorial format the correct placement and fitting of the cannula and also warn: "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." "do not crush or stretch tube." "failure to use the set-up described above can compromise performance and affect patient safety.".
 
Event or Problem Description

Brand Name
OPTIFLOW + MASK INTERFACE ADAPTER
Common Device Name
BTT
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
faranak gomarooni
17400 laguna canyon road
suite 300
irvine, CA 92618
9494534002
MDR Report Key15010189
Report Number9611451-2022-00635
Device Sequence Number2317021
Product Code BTT
UDI-Device Identifier09420012436931
UDI-Public(01)09420012436931(10)2101619580(11)210508
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT980
Device Catalogue NumberOPT980
Device Lot Number2101619580
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer09/29/2022
Initial Report FDA Received Date07/14/2022
Supplement Report FDA Received Date10/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
900PT561 HEATED BREATHING TUBE AND CHAMBER KIT; 900PT561 HEATED BREATHING TUBE AND CHAMBER KIT; F&P PT101 AIRVO 2 HUMIDIFIER; F&P PT101 AIRVO 2 HUMIDIFIER
Patient Age65 YR
Patient SexUnknown